I recently switched dentists. I have every confidence in my new dentist, he is experienced and I trust him. About a month ago, I had a routine 2-sided dental filling. Because I once had a reaction to anesthetic with epinephrine at my previous dentist's office (racing heart, twitching arms & legs), I asked the new dentist to use an alternative anesthetic. He used carbocaine to which I had a really strong negative reaction (this did not happen at my old dentist's after she stopped using epinephrine). I started feeling funny after one shot, but then he needed to administer a second shot because I was not going numb quickly enough. After the second shot, I nearly fainted and everything went black, though I was still semi-aware of what was going on around me, but could not open my eyes and heard loud ringing in my ears. He needed to administer oxygen to help me breathe. It was the first time I had such a reaction to any drug anywhere! I was never scared to go to the dentist before, especially for a routine filling, but I am now really nervous! I have to get another filling next week, and I can't decide whether I should ask him to use Lidocaine, which contains epinephrine, or stick with carbocaine. I checked with my old dentist who moved out of town, and he said that he would have either used lidocaine or carbocaine. My question is - does lidocaine ALWAYS come with epinephrine?
Is it possible that because I did not have much to eat that day, I somehow had a much stronger than normal reaction to carbocaine? Is carbociane supposed to go into your bloodstream, or does it stay localized to the jaw bone? If it's not supposed to go into your blood stream could it have somehow gotten into mine anyway, either by accident or because the doctor accidentally gave me a shot into the wrong area?
It could be due to your lack of food and possibly nervousness or anxiety which can cause you to faint.
Where was the injection given? There's a possibility that the anesthetic was injected into a blood vessel and if it travels to the brain, it can give you some reactions that you described.
Some side effects can be dizziness, disorientation, excitement, speech changes, increase in blood pressure, flushing, increase in pulse, loss of consciousness, and possibly seizures in severe overdoses.
It may be due to the epinephrine but its a really low dosage and its stays locally in the jaw. It shouldn't normally travel too far from the affected side to the brain. My guess is that the anesthetic got into a blood vessel and went to the brain.
Ask your dentist to aspirate frequently to ensure that he's not in a blood vessel. (aspirating is our technique to ensuring its not in the blood vessel)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.